Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 5, NWS Hastings, NE

April 5, 20086 counties in Kansas

NWS Hastings, NE issued this wind advisory at Apr 5, 2008, 12:13 PM CDT for 6 counties in Kansas. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2008, 12:13 PM CDT (17:13 UTC)
Expired
Apr 5, 2008, 7:00 PM CDT
In force
7 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2046 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGID 051713
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1213 PM CDT SAT APR 5 2008

KSZ005>007-017>019-060000-
/O.NEW.KGID.WI.Y.0005.080405T1713Z-080406T0000Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT
1213 PM CDT SAT APR 5 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTH WINDS NEAR 30 MPH...WITH GUSTS TO 45 MPH...WILL PREVAIL
ACROSS NORTH CENTRAL KANSAS INTO EARLY THIS EVENING. THE WINDS
WILL DROP BELOW ADVISORY CRITERIA BY SUNSET.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. 

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. ALSO...THE GRASSLAND FIRE DANGER INDEX IS IN THE 
EXTREME CATEGORY TODAY. FIRE BEHAVIOR IN THIS TYPE OF ENVIRONMENT
WILL BE DANGEROUS...AND ALL OUTDOOR BURNING SHOULD BE AVOIDED. 

$$
1 follow-up statement
000 
WWUS73 KGID 052349 AAA
NPWGID

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
649 PM CDT SAT APR 5 2008


KSZ005>007-017>019-060100-
/O.EXP.KGID.WI.Y.0005.000000T0000Z-080406T0000Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT
649 PM CDT SAT APR 5 2008

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. 

WINDS HAVE FALLEN BELOW ADVISORY CRITERIA AND WILL CONTINUE TO
GRADUALLY DECREASE THROUGH THE OVERNIGHT HOURS.

$$

WESELY

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Apr 5, 6:45 AM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Apr 5, 6:45 AM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
645 AM CDT SAT APR 5 2008

.AVIATION...12Z TAF. MAIN ISSUE THROUGH THE FIRST 12 HOURS OF THE
FORECAST PERIOD IS WINDS. AS LOW PRESSURE DEEPENS IN THE HIGH
PLAINS TODAY...A TIGHTENING PRESSURE GRADIENT AND INCREASED MIXING
WILL RESULT IN STRENGTHENING SOUTHERLY WINDS BY MID MORNING. SOUTH
WINDS WILL REMAIN STRONG UNTIL EARLY EVENING WITH SUSTAINED
SPEEDS GREATER THAN 20 KTS AND GUSTS OVER 30 KTS. WINDS WILL
DECREASE SOME THIS EVENING AND BACK TO THE SOUTHEAST. SHOULD SEE
A GOOD AMOUNT OF CIRRUS TODAY PROVIDING HIGH BKN CEILINGS. MAY SEE
A SHOWER OR PERHAPS EVEN A THUNDERSTORM AROUND AFTER 06Z TONIGHT
BRINGING TEMPORARY LOWER CIGS ALTHOUGH STILL LIKELY VFR. WINDS
WILL ALSO SHIFT TO THE WEST/NORTHWEST TOWARD THE END OF THE PERIOD AS
A SURFACE TROUGH PASSES THROUGH.

&&

.PREV DISCUSSION... /ISSUED 323 AM CDT SAT APR 5 2008/

DISCUSSION...SEVERAL ISSUES TO DEAL WITH IN THIS FORECAST
INCLUDING WINDS TODAY...THUNDERSTORM CHANCES TONIGHT...AND THEN
A LARGE STORM SYSTEM MONDAY INTO TUESDAY.

EARLY MORNING IR SATELLITE IMAGERY SHOWS HIGH LEVEL CLOUDINESS
SPREADING ACROSS THE REGION. THE LATEST SURFACE ANALYSIS AS OF 07Z
PLACED A BROAD AREA OF HIGH PRESSURE FROM SOUTHERN ILLINOIS INTO
EAST TEXAS...WHILE A TROUGH OF LOW PRESSURE STRETCHED FROM EASTERN
WYOMING INTO EASTERN COLORADO. THE SURFACE PRESSURE GRADIENT IS
EXPECTED TO TIGHTEN ACROSS THE WFO GID CWFA TODAY AS THE SURFACE
TROUGH DEEPENS. 00Z NAM BUFR SOUNDINGS INDICATE GOOD MIXING TODAY
DESPITE THE HIGH LEVEL CLOUDINESS WITH MOST LOCATIONS MIXING TO
SOMEWHERE BETWEEN 800-750MB. MOMENTUM TRANSFER FROM THE BUFR
SOUNDINGS WOULD SUGGEST WIND GUSTS NEAR 35 KTS WILL BE COMMON BY
THIS AFTERNOON...THOUGH THE FLOW IS NOT UNIDIRECTIONAL IN THE
LAYER WHICH COULD WORK TO INHIBIT SPEEDS A BIT. DEBATED ISSUING A
WIND ADVISORY FOR PORTIONS OF THE AREA THIS AFTERNOON...BUT IN THE
END DECIDED AGAINST IT FOR A FEW REASONS. THE CLOUD COVER TODAY
COULD INHIBIT MIXING TO SOME EXTENT...EVEN IF WE DO MIX
SUFFICIENTLY...BUFR SOUNDINGS ARE COMING UP SHORT OF THE GUST
CRITERIA...AND FINALLY MODEL GUIDANCE IS ALSO WELL BELOW CRITERIA
IN MOST LOCATIONS. WILL INSTEAD MENTION THE POTENTIAL FOR NEAR
ADVISORY LEVEL WINDS IN THE HAZARDOUS WEATHER OUTLOOK.

THE SURFACE TROUGH IS EXPECTED TO MOVE SLOWLY EAST TODAY...AND BY
EARLY EVENING BE LOCATED JUST WEST OF THE CWFA. LOW LEVEL MOISTURE
IS QUITE LIMITED...HOWEVER THE H85 JET QUICKLY GATHERS STRENGTH
TONIGHT...AND DESPITE THE LACK OF MOISTURE MUCAPE VALUES RISE INTO
THE 100-300 J/KG RANGE. WILL HANG ONTO A LOW POP FOR TONIGHT AND
ALSO KEEP THE MENTION OF THUNDER.

ATTENTION THEN SHIFTS TO THE NEXT POTENTIALLY SIGNIFICANT
PRECIPITATION PRODUCING WEATHER SYSTEM MONDAY INTO TUESDAY. THE
LATEST 00Z GFS SUGGESTS RAIN COULD BEGIN LATE MONDAY MORNING AS
THE LEAD SHORTWAVE MOVES INTO THE CENTRAL PLAINS. THE BETTER
PRECIPITATION CHANCES APPEAR TO ARRIVE MONDAY NIGHT AS ISENTROPIC
LIFT INCREASES ACROSS THE CWFA. THE 00Z GFS DEVELOPS LARGE AMOUNTS
OF QPF MONDAY NIGHT ACROSS THE AREA AS DOES THE 00Z ECMWF. HAVE
INCREASED POPS INTO THE LIKELY CATEGORY MONDAY NIGHT DUE TO THE
INCREASED CONFIDENCE IN PRECIPITATION CHANCES. PRECIPITATION TYPE
IS ALSO OF CONCERN. OBVIOUSLY MODEL DIFFERENCES STILL
EXIST...HOWEVER THERE HAS BEEN SUFFICIENT AGREEMENT IN THE MODELS
ABOUT THE POSSIBILITY OF AT LEAST SOME SNOW MIXING IN WITH THE
RAIN LATE MONDAY NIGHT ACROSS PARTS OF THE NORTH AND WEST TO ADD
IT TO THE GRIDS. WILL LEAVE THE SOUTH RAIN SINCE THE WARMER AIR
APPEARS TO LINGER IN THAT AREA.

FIRE WEATHER...NEAR RED FLAG CONDITIONS ARE POSSIBLE THIS
AFTERNOON GENERALLY ALONG AND WEST OF A LINE FROM LEXINGTON
NEBRASKA TO STOCKTON KANSAS. WIND SPEEDS AND FUELS SHOULD BE
SUFFICIENT...HOWEVER MINIMUM RELATIVE HUMIDITY VALUES ARE EXPECTED
TO FALL JUST SHORT AT 20-25 PERCENT THIS AFTERNOON. CONDITIONS
WILL HAVE TO BE MONITORED...AND IF DEWPOINTS DROP OF MORE THAN
EXPECTED...OR IF HIGHS ARE SEVERAL DEGREES WARMER THAN FORECAST
RED FLAG CONDITIONS MAY BE REACHED.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 5, 4:58 AM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
458 AM CDT SAT APR 5 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
458 AM CDT SAT APR 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SUSTAINED WIND SPEEDS COULD APPROACH 30 MPH...WITH GUSTS TO NEAR
40 MPH THIS AFTERNOON AS SOUTHERLY WINDS INCREASE ACROSS THE
OUTLOOK AREA.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT OVER MUCH OF THE
REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS FAR SOUTHERN
NEBRASKA AND NORTH CENTRAL KANSAS MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.